Texas, 2021

Drought in Texas, May 18 to 24, 2021

May 18 to 24, 2021 · NWS BRO · 6 events in 6 counties and zones

More substantial and beneficial rainfall occurred across the Lower Rio Grande Valley/Deep South Texas region on May 11/12 and again on May 15/16, which led to substantial improvement across many areas. Exceptional (D4) Drought was finally removed, and other drought intensity levels saw significant reductions of one to two categories, in areal coverage.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

More substantial and beneficial rainfall occurred across the Lower Rio Grande Valley/Deep South Texas region on May 11/12 and again on May 15/16, which led to substantial improvement across many areas. Exceptional (D4) Drought was finally removed, and other drought intensity levels saw significant reductions of one to two categories, in areal coverage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 18, 12:00 AM CST, 0 minutes earlier.

Area forecast discussion, May 18, 12:00 AM CST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
100 AM CDT Tue May 18 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Low clouds and moderate to gusty southeast winds
prevail across deep south Texas early this morning. MVFR
conditions will persist through the overnight hours as low to mid
level moisture increases across the area. VFR conditions are
expected to develop mid to late morning as surface winds increase.
Moderate southeast winds overnight will become breezy/gusty later
this morning into the afternoon. Some gusts may reach near 30
knots in the afternoon. Low clouds with MVFR ceilings are expected
to return later this evening. A few showers and thunderstorms may
approach the Rio Grande Valley late in the period but confidence
is too low to mention in this TAF cycle.

&&

.PREV DISCUSSION... /issued 643 PM CDT Mon May 17 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate
mostly low to mid level clouds across the eastern portions of the
CWA early this evening. Ceilings were near 2000ft at KPIL to near
4900ft at KBKS. Expect MVFR conditions to prevail across the Rio
Grande Valley this evening through early Tuesday morning as low to
mid level moisture continues to increase across the area ahead of
a couple of upper level impulses across west and southwest Texas
moving around a 500mb low across the southwest United States.

PREV DISCUSSION... /issued 401 PM CDT Mon May 17 2021/
SHORT TERM (Tonight through Tuesday Night): An initially zonal
500 mb flow over Deep South Texas and the Rio Grande Valley
tonight will gradually shift to out of the southwest for Tuesday
and Tuesday night as closed mid-level low pressure eases east from
New Mexico to the Texas Panhandle. This pattern will produce dry
weather tonight, with isolated precipitation creeping into the
northern fringe of the BRO CWFA on Tuesday and isolated/scattered
showers and thunderstorms for the entire BRO CWFA Tuesday night.
The non-existent to relatively low chance of rain, combined with a
breezy to windy onshore flow, will produce daytime high and
overnight low temperatures at above normal levels for the entire
period.

LONG TERM (Wednesday through Monday): Here we go again. Some
model guidance suggests that a mesoscale convective complex,
sparked by a 500 mb disturbance, will initiate over the high
terrain of neighboring Mexico around sunrise Wednesday and then
propagate east and southeast through Deep South Texas and the Rio
Grande Valley Wednesday through Wednesday night. With all of the
BRO CWFA painted with a Marginal Risk of severe weather for that
time per the Storm Prediction Center (SPC), and the threat for
large hail and damaging winds discussed in the SPC Day 3
Convective Outlook, have opted to include large hail, damaging
winds, and heavy rainfall in the official forecast for Wednesday
through Wednesday night. Given recent copious rains across the
region since May 1, with total amounts between 2 and 5 inches for
sizable portions of the area, especially the Middle and Lower Rio
Grande Valley, a Flash Flood Watch will likely be issued sometime
tonight or early Tuesday for the Wednesday through Wednesday
night time frame. For the remainder of the forecast period,
generally scattered convection is anticipated each day courtesy of
closed 500 mb low pressure loitering over the east coast of
Mexico and interacting with deep tropical moisture, with
precipitable water values ranging between 1.5 and 2.25 inches. Of
the remainder of the period, Sunday appears to be the best day for
showers and thunderstorms, and another Flash Flood Watch may need
to be considered for that time. Temperature-wise, the sustained
threat of rainfall and associated significant cloud cover will
likely hold temperatures and below normal levels.

MARINE (Tonight through Tuesday Night): Gradually deteriorating
marine conditions are anticipated during the period, as high
pressure over the western Gulf of Mexico interacts with thermal
low pressure that will shift into northeast Mexico and intensify
the pressure gradient. Small Craft Exercise Caution for a portion
of the lower Texas coastal waters tonight will expand to Small
Craft Exercise Caution and Small Craft Advisory for all waters
Tuesday and Tuesday night.

Wednesday through Monday: An enhanced pressure gradient over the
entire Gulf of Mexico is anticipated, with high pressure over the
northern Gulf of Mexico interacting with broad low pressure over
the Bay of Campeche. This pattern will likely produce sustained
Small Craft Advisory winds and/or seas for the Gulf of Mexico
waters between 0 and 60 nautical miles offshore through the entire
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  86  69  83 /  20  60  80  40
BROWNSVILLE          78  88  70  85 /  20  60  80  40
HARLINGEN            78  88  69  85 /  20  70  80  40
MCALLEN              78  88  69  87 /  20  80  70  30
RIO GRANDE CITY      76  91  68  88 /  30  80  60  20
SOUTH PADRE ISLAND   78  81  72  78 /  20  50  80  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63-KC
Hazardous weather outlook, May 17, 3:48 PM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
448 PM CDT Mon May 17 2021

TXZ248>257-351-353-182200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
448 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous strong thunderstorms will be possible
Wednesday through Friday. Especially late Wednesday through
Thursday morning, stronger thunderstorms could produce hail,
strong, gusty winds, frequent cloud to ground lightning, and
locally heavy rainfall/nuisance flooding.

A flash flood watch will likely be issued for Wednesday through
Thursday morning due to the threat for two to four inches of rain.

Additional rain on Sunday may also produce heavy rainfall/nuisance
flooding.

An elevated risk of rip currents will be possible at the local
beaches through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-182200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
448 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small craft advisories are possible through much of the extended.

Scattered to numerous thunderstorms will be possible across the
lower Texas marine locations from Wednesday through Sunday.
Especially late Wednesday through Thursday morning, stronger
thunderstorms could produce hail, wind gusts to gale force,
frequent cloud to water lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 17, 9:58 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1058 PM CDT Mon May 17 2021

TXZ248-180430-
Zapata TX-
1058 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
1130 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rio Bravo, or 8 miles south of Laredo, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9934 2727 9932
      2699 9940 2702 9942 2701 9943 2702 9945
      2706 9945
TIME...MOT...LOC 0357Z 297DEG 23KT 2743 9953

Hallman
Special weather statement, May 17, 10:20 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1120 PM CDT Mon May 17 2021

TXZ248-180445-
Zapata TX-
1120 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 1145
PM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of El Cenizo, or 20 miles southeast of Laredo, moving
southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Zapata, Medina, Zapata High School, Zapata County Fire Department,
Zapata Middle School, Zapata County Public Library, Las Palmas,
Falcon Mesa, Zapata County Airport and Falcon Lake Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9933 2727 9896 2685 9927
      2686 9929 2687 9932 2688 9933 2692 9932
      2693 9938 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0419Z 306DEG 32KT 2726 9935

Hallman
Special weather statement, May 17, 10:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1142 PM CDT Mon May 17 2021

TXZ248-249-180515-
Jim Hogg TX-Zapata TX-
1142 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND ZAPATA
COUNTIES UNTIL 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Escobas, or 12 miles north of Bustamante, moving
southeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Guerra, Zapata County
Fire Department, Randado, Escobas, Zapata Middle School and Siesta
Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9932 2727 9880 2728 9879
      2701 9878 2687 9887 2685 9928 2686 9931
      2688 9933 2692 9932 2694 9939 2696 9939
      2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0441Z 302DEG 32KT 2718 9911

Hallman
Special weather statement, May 17, 11:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1213 AM CDT Tue May 18 2021

TXZ248>250-180545-
Brooks TX-Jim Hogg TX-Zapata TX-
1213 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHWESTERN BROOKS
AND NORTHEASTERN ZAPATA COUNTIES UNTIL 1245 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Randado, or 13 miles southwest of Hebbronville, moving east at 35
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Agua Nueva, Guerra, Gruy Stadium, Randado, Escobas,
South Fork Estates, Las Lomitas, Thompsonville and Jim Hogg County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9834
      2702 9842 2684 9850 2689 9903 2727 9909
      2727 9880 2735 9880 2736 9863 2734 9862
      2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0513Z 285DEG 30KT 2714 9879

Hallman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Zapata

When
May 18, 12:00 AM CST to May 24, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Rain and thunderstorms finally brought some drought relief to Zapata County, which saw Exceptional (D4) Drought removed from the area and replaced by Extreme (D3) Drought.

Drought, Jim Hogg

When
May 18, 12:00 AM CST to May 24, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Rain and thunderstorms finally brought some significant drought relief to Jim Hogg County, which saw Exceptional (D4) Drought removed from the area and replaced by Extreme (D3) Drought. The sliver of eastern Jim Hogg originally under Extreme (D3) Drought was replaced by Severe (D2) Drought.

Drought, Starr

When
May 18, 12:00 AM CST to May 24, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Rain and thunderstorms brought some additional drought relief to Starr County, which saw Exceptional (D4) Drought removed from northwestern Starr and replaced by Extreme (D3) Drought. Central and eastern Starr County remained under Severe (D2) Drought.

Drought, Brooks

When
May 18, 12:00 AM CST to May 24, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Rain and thunderstorms brought some additional drought relief to Brooks County, which saw Extreme (D3) Drought removed from the area. Southern and western portions of Brooks County remained under Severe (D2) Drought. Rainfall of 2 to 5 inches from a squall line of May 19th would provide additional relief, and Severe (D2) Drought would be removed with the May 25 Drought Monitor update.

Drought, Northern Hidalgo County

When
May 18, 12:00 AM CST to May 24, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Rain and thunderstorms brought some additional drought relief to Northern Hidalgo County, which saw Extreme (D3) Drought removed from the area. Much of Northern Hidalgo remained under Severe (D2) Drought with the exceptions of far southeastern areas. Additional rainfall of 1 to 2.5 inches on May 19th would lead to Severe (D2) Drought being removed with the May 25 Drought Monitor update.

Drought, Inland Kenedy County

When
May 18, 12:00 AM CST to May 24, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Rain and thunderstorms brought some additional drought relief to Inland Kenedy County, which saw Extreme (D3) Drought removed from the area. Portions of southwestern Kenedy remained under Severe (D2) Drought. Rainfall of 2 to 5 inches on May 19th would provide additional relief, and Severe (D2) Drought would be removed with the May 25 Drought Monitor update.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956469, 956470, 956471, 956473, 956474, 956475.